Alert archive / Texas / River Flood Warnings in 2017
River Flood Warning 41, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this river flood warning at Sep 25, 2017, 8:33 PM CDT for Val Verde County, Texas. It took effect at Sep 26, 2017, 6:00 AM CDT. It was in force for 31 hr.
The area
The outline as issued.
The facts
- Issued
- Sep 25, 2017, 8:33 PM CDT (01:33 UTC)
- In effect from
- Sep 26, 2017, 6:00 AM CDT
- Expired
- Sep 27, 2017, 1:00 PM CDT
- In force
- 31 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Flood severity
- Minor
County Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 53 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Rio Grande at Del Rio (DLRT2).
- Action stage
- 4.2 ft
- Minor stage
- 4.5 ft
- Moderate stage
- 4.7 ft
- Major stage
- 7.5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
213
WGUS44 KEWX 260133
FLWEWX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Austin/San Antonio TX
833 PM CDT Mon Sep 25 2017
...The National Weather Service in Austin/San Antonio has issued
a flood warning for the...
Rio Grande
PRECAUTIONARY/PREPAREDNESS ACTIONS...
All persons with interests along the river should monitor
the latest forecasts, and be prepared to take necessary
precautions to protect life and property.
River stage forecasts are based on observed rainfall along with
predicted rain for the next 12 hours. If actual rainfall varies
from forecast values, forecast river stages will vary.
Do not drive automobiles through flooded areas. Remember, 18 inches
of water or less can carry away most vehicles, including trucks.
If you see flood waters or come upon a flooded roadway, remember
to turn around and do not drown.
For the latest river stages and forecasts visit our web page at
www.srh.noaa.gov/ewx.
&&
TXC465-261933-
/O.NEW.KEWX.FL.W.0041.170926T1100Z-170927T0700Z/
/DLRT2.1.ER.170926T1100Z.170926T1200Z.170926T1900Z.NO/
833 PM CDT Mon Sep 25 2017
The National Weather Service in Austin/San Antonio has issued a
* Flood Warning for
the Rio Grande At Del Rio.
* from Tuesday morning to late Tuesday night...or until the warning is
cancelled.
* At 8:15 PM Monday the stage was 3.8 feet (1.2 meters).
* Flood stage is 4.5 feet (1.4 meters).
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tomorrow morning and continue to rise to
near 4.6 feet (1.4 meters) by tomorrow morning. The river will fall below flood
stage by tomorrow early afternoon.
* Impact...At 4.7 feet...(1.4 meters), Moderate lowland flooding reaches the
slab elevation of the lowest homes in the Vega Verde subdivision below Amistad
Dam and cuts behind the lowest residential areas cutting them off..
&&
Below are the latest river stages and forecasts (feet):
BF FLD Observed Forecast 7AM (FT)
Location STG STG STG Day Time Tue Wed Thu Fri Sat
Del Rio 4 4 3.8 Mon 08 PM 4.6 1.7 1.6 1.6 1.7
Below are the latest river stages and forecasts (meters):
BF FLD Observed Forecast 7AM (M)
Location STG STG STG Day Time Tue Wed Thu Fri Sat
Del Rio 1 1 1.2 Mon 08 PM 1.4 0.5 0.5 0.5 0.5
&&
LAT...LON 2943 10112 2946 10102 2911 10063 2879 10048
2878 10059 2908 10072
$$2 follow-up statements
373
WGUS44 KEWX 261603
FLWEWX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Austin/San Antonio TX
1103 AM CDT Tue Sep 26 2017
...The National Weather Service in Austin/San Antonio has issued
a flood warning for the...
Rio Grande at Del Rio
PRECAUTIONARY/PREPAREDNESS ACTIONS...
All persons with interests along the river should monitor
the latest forecasts, and be prepared to take necessary
precautions to protect life and property.
River stage forecasts are based on observed rainfall along with
predicted rain for the next 12 hours. If actual rainfall varies
from forecast values, forecast river stages will vary.
Do not drive automobiles through flooded areas. Remember, 18 inches
of water or less can carry away most vehicles, including trucks.
If you see flood waters or come upon a flooded roadway, remember
to turn around and do not drown.
For the latest river stages and forecasts visit our web page at
www.srh.noaa.gov/ewx.
&&
TXC465-271003-
/O.NEW.KEWX.FL.W.0041.170927T0600Z-170927T1800Z/
/DLRT2.1.ER.170927T0600Z.170927T0600Z.170927T0600Z.NO/
1103 AM CDT Tue Sep 26 2017
The National Weather Service in Austin/San Antonio has issued a
Flood Warning for the Rio Grande At Del Rio.
From late tonight to Wednesday afternoon...or until the warning is cancelled.
* At 10:15 AM Tuesday the stage was 1.5 feet.
* Flood stage is 4.5 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise to near flood stage after midnight
tomorrow.
* Impact...At 4.4 feet...(1.3 meters), Minor lowland flooding cuts off some
residents in the Vega Verde Subdivision below Amistad Dam, and a low section
of the road through the subdivision floods. The flow approaches the lowest
homes in the subdivision..
&&
Below are the latest river stages and forecasts:
BF FLD Observed Forecast 7AM
Location STG STG STG Day Time Wed Thu Fri Sat Sun
Del Rio 4 4 1.5 Tue 10 AM 4.3 1.9 2.9 3.0 1.9
&&
LAT...LON 2943 10112 2946 10102 2911 10063 2879 10048
2878 10059 2908 10072
$$
Allen338
WGUS84 KEWX 262053
FLSEWX
Flood Statement
National Weather Service Austin/San Antonio TX
353 PM CDT Tue Sep 26 2017
...The flood warning is cancelled for the following rivers in Texas...
Rio Grande At Del Rio Affecting Val Verde County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
All persons with interests along the river should monitor
the latest forecasts, and be prepared to take necessary
precautions to protect life and property.
River stage forecasts are based on observed rainfall along with
predicted rain for the next 12 hours. If actual rainfall varies
from forecast values, forecast river stages will vary.
Do not drive automobiles through flooded areas. Remember, 18 inches
of water or less can carry away most vehicles, including trucks.
If you see flood waters or come upon a flooded roadway, remember
to turn around and do not drown.
For the latest river stages and forecasts visit our web page at
www.srh.noaa.gov/ewx.
&&
TXC465-262123-
/O.CAN.KEWX.FL.W.0041.000000T0000Z-170927T1800Z/
/DLRT2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
353 PM CDT Tue Sep 26 2017
The flood warning is cancelled for
the Rio Grande At Del Rio.
* At 3:15 PM Tuesday the stage was 1.6 feet (0.5 meters).
* Flood stage is 4.5 feet (1.4 meters).
* Forecast...The river will crest below flood stage at 3.8 feet (1.1 meters) tomorrow
early afternoon.
* Impact...At 4.0 feet...(1.2 meters), The flow is overbanks into lowest areas
of the flood plain, threatening to flood the road through the lowest sections
of the Vega Verde subdivision..
&&
Below are the latest river stages and forecasts (feet):
BF FLD Observed Forecast 7AM (FT)
Location STG STG STG Day Time Wed Thu Fri Sat Sun
Del Rio 4 4 1.6 Tue 3 PM 1.6 3.8 1.7 1.5 3.8
Below are the latest river stages and forecasts (meters):
BF FLD Observed Forecast 7AM (M)
Location STG STG STG DAY TIME Wed Thu Fri Sat Sun
Del Rio 1 1 0.5 Tue 3 PM 0.5 1.2 0.5 0.5 1.2
&&
LAT...LON 2943 10112 2946 10102 2911 10063 2879 10048
2878 10059 2908 10072
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this river flood warning went out at Sep 25, 7:35 PM CDT, 58 minutes earlier.
Area forecast discussion, Sep 25, 7:35 PM CDT, 58 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 735 PM CDT Mon Sep 25 2017 .UPDATE... Deep tropical Pacific moisture continues to stream northeast of the remnant circulation of what was Tropical Storm Pilar that is now located over the Mexican state of Durango. This moisture is feeding a weak MCV centered over Zavala County that is allowing widespread showers and embedded thunderstorms to persist over much of the Rio Grande Plains. Although the cold front is still well to the north in the Texas panhandle, differential PVA ahead of a shortwave trough associated with Pilar's remnants should provide ample dynamic forcing at midlevels to support rainfall continuing well into the overnight hours. In addition, an intensifying south-southeasterly low-level jet will continue to feed the southern portions of this MCV. The aforementioned dynamic factors coupled with precipitable water values in the 2.0-2.4 inch range should result in new cell formation to train along the Zavala-Frio and Dimmit-La Salle County borders, possibly extending into Uvalde and southwest Medina Counties. These areas should see the heaviest rainfall over the next 3-6 hours with moderate to heavy rainfall just to their north and west. Widespread 1-3 inch rain amounts with locally higher totals above 6 inches is likely over these areas. Therefore, we have highlighted 90-100 POPs with locally heavy rainfall in the forecast for these counties, while removing that mention further north over the Edwards Plateau and west into Val Verde County as these areas should be deprived of the best low-level inflow. Current hi-res and global model guidance is too far north and west with these features, so our forecast has shifted south and east of this guidance. The forecast is a bit more uncertain for the overnight hours as it will largely depend on how convection evolves this evening and where any quasi-stationary or progressive boundaries set up. The 22Z HRRR run that appears to have initialized relatively well suggests this convection will begin to decrease in intensity after about 1-2 am with the MCV slowly retrograding to the west-southwest. If this verifies, flooding impacts should stay well to the southwest of the San Antonio metro area as the heaviest rainfall would stay south of Highway 90 and along and west of Interstate 35. Therefore, the eastern border of the Flash Flood Watch appears to be good for now and we will only need to reevaluate this if this complex progresses further east than anticipated. Heavy rainfall is expected once again over the Rio Grande Plains, Edwards Plateau, and possibly a bit further east as the shortwave associated with Pilar's remnants crosses the Rio Grande to provide additional dynamic forcing aloft. && .PREV DISCUSSION... /ISSUED 647 PM CDT Mon Sep 25 2017/ UPDATE... 00Z Aviation Update Below. AVIATION... A weak MCV appears to have developed between DRT and COT where a complex of SHRA and embedded TSRAs currently resides. This is farther east than what models indicated earlier this afternoon. Through the next 6 hours went closer to recent runs of the HRRR that appears to have a better handling on position of the MCV and its continued slight eastward drift. As such removed VCTS at DRT this evening as low level flow and forcing have been disrupted. The complex of SHRAs and TSTMS could maintain itself eastward to near HDO through the late evening, aided by low level jet strengthening. Less certain on SAT, but HRRR does suggest some possible stratiform RA advecting northeast into the area overnight as the complex possibly weakens. Have shown -RA in both the SAT and SSF TAFs after 04Z. Ceilings are tricky where convection in ongoing, but in general will maintain VFR conditions through the evening hours at all TAF sites, with MVFR deck developing at SAT/SSF after 04Z and DRT/AUS 06Z-08Z. Appears ceilings could lower further into IFR criteria at SAT/SSF/AUS after 10Z. PREV DISCUSSION... /ISSUED 329 PM CDT Mon Sep 25 2017/ SHORT TERM (Tonight through Tuesday Night)... The effects of Tropical Depression Pilar will provide initially much needed rain over our western counties, then a flash flood threat for some areas as early as this evening. Streamer showers continue to affect areas generally along and just east of the Hwy 281 corridor with brief heavy downpours of 0.5 to 1 inch. Most of this activity will be diurnally driven, starting in the predawn hours and wrapping up by sundown. West of Hwy 281, rain chances will be around the clock, and the Watch issued early this afternoon for areas west of a Kerrville to Dilley line kicks in at 00Z this evening. Moderate to occasional heavy rain has targeted the Del Rio and Brackettville areas early today but only slow accumulations to around 2.5 inches have been noted so far. Mesoscale features ejecting off the higher terrain of Mexico will make specific focal points for convection difficult to define in terms of timing and amounts. Based on some patterns shown by many of the non-gfs runs, the heaviest rains are expected to fall between 06Z and 18Z over the next two nights/mornings. The mcv that moved into the Brackettville this morning and weakened still brings a focal point for afternoon convection over the Rio Grande Plains. Pwat values near the Rio Grande remain around 2-2.1 inches according to the SPC mesoanalysis, but the NAM suggest values in excess of 2.5 inches possible by early Tuesday morning. The fact that the mcv's are tracking almost due east would suggest the heavy rain focal point could shift east with time and erode the ridging aloft that has models limiting higher rainfall total east of I-35 for now. Localized 4 to 6 inch rains will be possible each morning period with more common amounts of 0.5 to 1.5 inches expected closer to Hwy 281. LONG TERM (Wednesday through Monday)... A cold front is expected to slip into the area during the day Wednesday although gradually shifting winds may make it difficult to notice a fropa. The front will be initially shallow as well, so continued heavy rain will become more broad covering for late Wednesday into Wednesday night. Pwat values are suggested to be at or above 2.5 inches through Wednesday night, with lowering values expected by daytime Thursday. Rainfall rates are expected to decrease by this time, but the continuing feed of heavy rain will likely mean continuing flash flooding possible through Thursday afternoon, and river flooding for another day or two beyond that. Storm total qpf amounts still are well shy of the synoptic models that suggest all the rain will pile up in the same areas west of Hwy 83, but due to the presence of Ewd moving mcv's, expect more areas east of Hwy 83 to see a heavy rain threat that will hopefully be handled better in later model runs. Storm total rains from this afternoon through Thursday afternoon remain fairly conservative with widespread 4 to 6 inch storm total amounts in the watch area with isolated amounts around 1 foot through midday Thursday. Afterwards, rains should be more spotty and light as the frontal layer deepens and the amount of perturbations coming out of Mexico dwindle. Storm total rains over the more populated areas of Austin/San Antonio are currently expected to be more in the 1-2 inch range with less than 1 inch expected over our far eastern counties. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 74 88 73 85 72 / 30 50 40 40 30 Austin Bergstrom Intl Airport 74 88 72 86 71 / 30 50 40 30 30 New Braunfels Muni Airport 74 85 73 86 70 / 50 70 50 40 30 Burnet Muni Airport 72 83 70 81 67 / 40 50 50 50 30 Del Rio Intl Airport 73 83 72 82 70 / 60 90 100 80 80 Georgetown Muni Airport 73 87 72 84 70 / 20 40 40 40 30 Hondo Muni Airport 75 88 73 86 70 / 80 80 80 70 60 San Marcos Muni Airport 74 86 72 86 70 / 40 60 40 40 30 La Grange - Fayette Regional 74 89 73 88 72 / 30 30 20 20 20 San Antonio Intl Airport 75 85 74 85 72 / 50 70 60 50 40 Stinson Muni Airport 76 86 74 84 72 / 50 70 60 50 40 && .EWX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Thursday evening for the following counties: Bandera...Dimmit...Edwards...Frio...Kerr...Kinney... Maverick...Medina...Real...Uvalde...Val Verde...Zavala. && Mesoscale/Aviation...Runyen Synoptic/Grids...LH Public Service/Data Collection...33
Hazardous weather outlook, Sep 25, 4:24 PM CDT, 4 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 424 PM CDT Mon Sep 25 2017 TXZ171>173-183>194-202>209-217>225-228-262130- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 424 PM CDT Mon Sep 25 2017 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...This Afternoon And Tonight. Localized heavy rain across the Rio Grande Plains and southern Edwards Plateau could lead to localized flash flooding this afternoon into the evening and overnight hours. Rainfall amounts of 1 to 3 inches with isolated higher amounts are possible. A Flash Flood Watch is in effect for areas along and west of a Pearsall to Hondo to Bandera to Kerrville line. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Tropical Pacific moisture merging with a stalled front and upper level disturbance will continue to support multiple rounds of heavy rain over the Rio Grande Plains and southern Edwards Plateau Tuesday through Thursday. The flash flood threat will increase as soils become more saturated, especially on Tuesday and Wednesday when the heaviest rainfall is expected. Areas along and west of Highway 83 are expected to receive 4 to 6 inches of rainfall with isolated higher amounts of 10 to 12 inches possible this week. Areas in the Hill Country and Interstate 35 corridor may get 1 to 4 inches of rain with lower amounts further east. A Flash Flood Watch will remain in effect for areas along and west of a Pearsall to Hondo to Bandera to Kerrville line through Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to submit flash flooding and heavy rainfall reports.
In the hours before
Special weather statement, Sep 25, 7:22 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
722 PM CDT MON SEP 25 2017
TXZ218-219-228-260100-
Frio TX-Dimmit TX-Zavala TX-
722 PM CDT MON SEP 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DIMMIT...
SOUTHEASTERN ZAVALA AND SOUTHWESTERN FRIO COUNTIES UNTIL 800 PM
CDT...
At 722 PM CDT, Doppler radar was tracking a strong thunderstorm near
Big Wells, moving north at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Big Wells and Las Vegas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2854 9963 2882 9956 2874 9929 2864 9935
2864 9939 2855 9940 2848 9944
TIME...MOT...LOC 0022Z 198DEG 15KT 2859 9951
RUNYENThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 7:22 PM CDT | Special Weather Statement | EWX | Zavala | 38 min |
| Sep 25, 8:23 PM CDT | Areal Flood Advisory | EWX | Dimmit, Zavala | 3 hr |
| Sep 25, 11:30 PM CDT | Areal Flood Advisory | EWX | Dimmit, Zavala | 2 hr |
| Sep 26, 1:35 AM CDT | Areal Flood Advisory | EWX | Dimmit, Zavala | 115 min |
| Sep 26, 4:41 PM CDT | Areal Flood Advisory | EWX | Dimmit, Frio, Zavala | 3 hr |
Nearby
River Flood Warnings in Texas, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.